Alert archive / Minnesota / Tornado Warnings in 2013
Tornado Warning 19, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Oct 11, 2013, 6:04 PM CDT for Cass County, Traill County, North Dakota; Clay County, Norman County, Polk County, Minnesota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 11, 2013, 6:04 PM CDT (23:04 UTC)
- Expired
- Oct 11, 2013, 6:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Clay County, MN, Norman County, MN, Polk County, MN, Cass County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 41 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 6:28 PM CDT | FUNNEL CLOUD | 5 Nnw Georgetown, MN | PERSISTENT WALL CLOUD REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 11, 12:16 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -372 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
421 WFUS53 KFGF 112304 TORFGF MNC027-107-119-NDC017-097-112345- /O.NEW.KFGF.TO.W.0019.131011T2304Z-131011T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 604 PM CDT FRI OCT 11 2013 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN CLAY COUNTY IN NORTHWEST MINNESOTA... WESTERN NORMAN COUNTY IN NORTHWEST MINNESOTA... SOUTHWESTERN POLK COUNTY IN NORTHWEST MINNESOTA... NORTHEASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA... EASTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 645 PM CDT * AT 559 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED NEAR HARWOOD...AND MOVING NORTH AT 45 MPH. HAZARD...TORNADO. SOURCE...RADAR INDICATED ROTATION. IMPACT...SPORADIC DAMAGE TO MOBILE HOMES...ROOFS AND VEHICLES. * THIS DANGEROUS STORM WILL BE NEAR... GEORGETOWN AROUND 610 PM CDT. PERLEY AROUND 620 PM CDT. HENDRUM AROUND 625 PM CDT. HALSTAD AROUND 635 PM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE SHELLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND FORKS. && LAT...LON 4757 9705 4763 9663 4692 9670 4689 9696 TIME...MOT...LOC 2304Z 181DEG 39KT 4702 9683 TORNADO...RADAR INDICATED HAIL...0.00IN $$ VOELKER
2 follow-up statements
129 WWUS53 KFGF 112323 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 623 PM CDT FRI OCT 11 2013 MNC027-107-119-NDC017-097-112345- /O.CON.KFGF.TO.W.0019.000000T0000Z-131011T2345Z/ NORMAN MN-CASS ND-TRAILL ND-CLAY MN-POLK MN- 623 PM CDT FRI OCT 11 2013 ...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN POLK... NORTHWESTERN CLAY AND WESTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND EASTERN TRAILL AND NORTHEASTERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 645 PM CDT... AT 618 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED NEAR PERLEY...AND MOVING NORTH AT 45 MPH. HAZARD...TORNADO. SOURCE...RADAR INDICATED ROTATION. IMPACT...SPORADIC DAMAGE TO MOBILE HOMES...ROOFS AND VEHICLES. THIS DANGEROUS STORM WILL BE NEAR... HALSTAD AROUND 635 PM CDT. SHELLY AND CALEDONIA AROUND 640 PM CDT. NIELSVILLE AROUND 645 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND FORKS. && LAT...LON 4707 9698 4757 9705 4763 9663 4707 9668 TIME...MOT...LOC 2322Z 181DEG 39KT 4722 9682 TORNADO...RADAR INDICATED HAIL...0.00IN $$ VOELKER
554 WWUS53 KFGF 112346 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 646 PM CDT FRI OCT 11 2013 MNC027-107-119-NDC017-097-112356- /O.EXP.KFGF.TO.W.0019.000000T0000Z-131011T2345Z/ NORMAN MN-CASS ND-TRAILL ND-CLAY MN-POLK MN- 646 PM CDT FRI OCT 11 2013 ...THE TORNADO WARNING FOR SOUTHWESTERN POLK...NORTHWESTERN CLAY AND WESTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND EASTERN TRAILL AND NORTHEASTERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4707 9698 4757 9705 4763 9663 4707 9668 TIME...MOT...LOC 2323Z 181DEG 39KT 4723 9682 $$ VOELKER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Oct 11, 3:31 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Oct 11, 3:31 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 331 PM CDT FRI OCT 11 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 325 PM CDT FRI OCT 11 2013 FORECAST CHALLENGE WILL CONTINUE TO BE PCPN CHANCES THROUGH THE PERIOD. MODELS INITIALLY IN GOOD AGREEMENT WITH SOME TIMING/PLACEMENT DIFFERENCES WITH NEXT SYSTEM EARLY NEXT WEEK. WILL USE BLEND FOR LATER PERIODS. SURFACE LOW APPROACHING ND/SD BORDER AREA BETWEEN MBG AND ABR AND WILL CONTINUE TO PROPAGATE NNE TONIGHT. SO FAR CONVECTION HAS BEEN FAIRLY WEAK ALONG SEVERAL RAIN BANDS TO AFFECT FA. FIRST BAND CURRENTLY LIFTING THROUGH NORTHERN AND EASTERN FA WITH NEXT BAND TO MOVE IN LATE AFTERNOON CLOSER TO SURFACE LOW CIRCULATION. THIS BAND WILL NEED TO BE WATCHED CLOSEST FOR INTENSIFICATION. BEING VCNTY TRIPLE POINT AND SURFACE BOUNDARIES WILL HAVE BEST POTENTIAL FOR TORNADOES. POPS WILL BE TRICKY TRYING TO PORTRAY SEPARATE BANDS THROUGH THE EVENING AND MAY MAINTAIN LIKELY POPS TO SIMPLIFY AND ACCOUNT FOR ANY ADDITIONAL DEVELOPMENT. SURFACE LOW TO APPROACH INTERNATIONAL BORDER NEAR MIDNIGHT WITH DIMINISHING POPS FROM N-S. WITH LOSS OF HEATING WILL ALSO SEE A WEAKENING OF CONVECTION SO JUST MAINTAINED SHRA MENTION AFT MIDNIGHT. BEST COOLING THROUGH THE COLUMN OVERNIGHT WILL BE ACROSS WESTERN FA AS COLD FRONT MOVES IN BUT CLOUDS AND POSSIBLE PCPN WILL KEEP TEMPERATURES UP. A MODELS HAVE A BAND OF POST FRONTAL PCPN MOVING ACROSS FA ON SATURDAY SO WITH GOOD MODEL AGREEMENT EXPANDED AND EXTENDED POPS IN TIME. PROBABLY WILL NOT SEE A GREAT DEAL OF TEMPERATURE RECOVERY TOMORROW ALTHOUGH SOME DRYING OCCURS IN THE AFTERNOON FROM THE VALLEY WEST. SURFACE HIGH BUILDS IN SATURDAY NIGHT AND COULD SEE SOME MORE WIDESPREAD MINIMUMS APPROACHING THE FREEZING MARK DEPENDING ON HOW MUCH THE CLOUDS CLEAR OUT. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 325 PM CDT FRI OCT 11 2013 FIRST HALF OF SUNDAY LOOKS DRY HOWEVER BY SUNDAY EVENING MODELS START BREAKING OUT SOME LIGHT PCPN ACROSS SOUTHERN FA AHEAD OF NEXT SYSTEM. NEXT SIGNIFICANT WAVE WILL MOVE INTO THE ROCKIES PUTTING FA INTO SW FLOW ALOFT TO START OUT UPCOMING WEEK. SURFACE LOW PROPAGATES INTO CENTRAL PLAINS MONDAY. MAINTAIN HIGHER POPS MONDAY AS CONDENSATION PRESSURE DEFICITS LOWER AND LIFT INCREASES. .LONG TERM... /SAT NIGHT THROUGH WED/ A SW UPPER LEVEL PATTERN WILL BRING YET ANOTHER SYSTEM UP THROUGH THE CENTRAL PLAINS...WITH THIS SYSTEM MOVING INTO THE UPPER MS VALLEY MON INTO TUE. THIS WILL BRING RAIN SHOWERS TO MUCH OF THE SOUTHERN VALLEY AND WEST CENTRAL MINNESOTA. BY THE END OF THE PERIOD...UPPER LEVEL PATTERN WILL CHANGE TO NW FLOW AND DAYTIME HIGHS BY FRI COULD BE RIGHT AROUND THE 40 MARK FOR MUCH OF THE AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1232 PM CDT FRI OCT 11 2013 TSTMS AND MVFR CIGS WILL BEGIN TO INCREASE IN COVERAGE THIS AFTERNOON AS A STRONG LOW PRESSURE SYSTEM LIFTS FROM SD INTO ND. A BAND FROM FAR TO DVL WILL SHIFT NORTH AND WEST AS IT WRAPS AROUND THE LOW...GIVING A BRIEF PERIOD OF TSTM ACTIVITY AT THOSE LOCATIONS...AND PERHAPS GFK...EARLY THIS AFTN. THERE WILL THEN BE A BREAK BEFORE MORE WIDE SPREAD SHOWERS/TSTMS MOVE ACROSS THE ENTIRE AREA FROM MID AFTERNOON INTO EARLY EVENING. STRONG SOUTHEAST WINDS WILL SHIFT TO THE WEST LATER TONIGHT...WITH RAIN SHOWERS CONTINUING THROUGH AT LEAST MIDNIGHT. STRONG WESTERLY WINDS AND A SECOND ROUND OF SHOWERS WITH MVFR CIGS WILL BEGIN AFT 12Z SAT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ049-052-053. MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ029-030-040. && SHORT TERM...VOELKER LONG TERM...SPEICHER/VOELKER AVIATION...SPEICHER
Hazardous weather outlook, Oct 11, 5:54 AM CDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 554 AM CDT FRI OCT 11 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 554 AM CDT FRI OCT 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE INTO THE AREA EARLY THIS MORNING. AFTER A BRIEF BREAK IN THE ACTIVITY THROUGH THE LATE MORNING...ADDITIONAL THUNDERSTORMS WILL DEVELOP BY AFTERNOON. SOME OF THE STORMS COULD BECOME SEVERE...PARTICULARLY ACROSS SOUTHEASTERN NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. WHILE THE INSTABILITY IN THE ATMOSPHERE MAY NOT BE AS HIGH AS IT WOULD BE DURING THE SUMMER...THE STRONG LOW PRESSURE SYSTEM COMING IN WILL PRODUCE WINDS FAVORABLE TO MAKING STORMS ROTATE. SOME ISOLATED TORNADOES ARE POSSIBLE...MAINLY SOUTH OF THE HIGHWAY 200 CORRIDOR. HAIL AND WINDS COULD ALSO BE A THREAT. THE STORMS WILL QUICKLY DIE OFF AS THE SUN GOES DOWN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JR
In the hours before
Special weather statement, Oct 11, 4:23 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 423 PM CDT FRI OCT 11 2013 NDZ028-029-038-112230- BARNES ND-GRIGGS ND-STEELE ND- 423 PM CDT FRI OCT 11 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STEELE...EASTERN GRIGGS AND CENTRAL BARNES COUNTIES UNTIL 530 PM CDT... AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR VALLEY CITY...MOVING TO THE NORTH AT 50 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... ROGERS AROUND 430 PM CDT. DAZEY AROUND 440 PM CDT. WALUM...SIBLEY AND LUVERNE AROUND 445 PM CDT. HANNAFORD AROUND 450 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4765 9825 4763 9778 4686 9790 4688 9822 TIME...MOT...LOC 2123Z 184DEG 44KT 4698 9808 HOPPES
Local storm report, Oct 11, 5:47 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
547 PM CDT FRI OCT 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FUNNEL CLOUD 3 NE COOPERSTOWN 47.47N 98.08W
10/11/2013 GRIGGS ND TRAINED SPOTTER
BRIEF FUNNEL OBSERVED.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 4:01 AM CDT | Wind Advisory | FGF | Ransom, Richland, Sargent | 15 hr |
| Oct 11, 4:23 PM CDT | Special Weather Statement | FGF | Barnes, Griggs | 67 min |
| Oct 11, 5:35 PM CDT | Tornado Warning | FGF | Griggs, Nelson, Steele | 25 min |
Nearby
Tornado Warnings in Minnesota, 2013Tornado Warnings in North Dakota, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.